Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 24, NWS San Francisco Bay Area, CA

January 18, 2017Sonoma County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Jan 18, 2017, 8:15 PM PST for Sonoma County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 18, 2017, 8:15 PM PST (04:15 UTC)
Expired
Jan 19, 2017, 12:15 AM PST
In force
4 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Sonoma County, CA

The radar

The Sacramento radar (KDAX), 82 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 4.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 516 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
516 m²/s²
0-3 km storm-relative helicity
992 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WGUS56 KMTR 190415
FFWMTR
CAC097-190815-
/O.NEW.KMTR.FF.W.0024.170119T0415Z-170119T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
815 PM PST WED JAN 18 2017

The National Weather Service in The San Francisco Bay Area has issued
a

* Flash Flood Warning for...
  Southeastern Sonoma County in northern California...

* Until 1215 AM PST

* At 814 PM PST, gauge reports indicated heavy rain falling across
  the warned area. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Petaluma, Rohnert Park, Windsor, Sonoma, Sebastopol, Cotati,
  Roseland, Larkfield-Wikiup, Boyes Hot Springs, Black Point-Green
  Point, Forestville, Fetters Hot Spring, Fetters Hot Springs-Agua
  Caliente, Temelec, Graton, El Verano and Eldridge.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3837 12268 3832 12247 3823 12236 3819 12235
      3818 12237 3817 12236 3816 12241 3815 12240
      3811 12249 3816 12256 3818 12257 3819 12260
      3818 12263 3821 12270 3829 12278 3844 12288
      3856 12286 3857 12276

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 18, 4:09 PM PST, 4 hours 6 minutes earlier.

Area forecast discussion, Jan 18, 4:09 PM PST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
409 PM PST Wed Jan 18 2017

.SYNOPSIS...Widespread rain with gusty southerly winds can be
expected into the evening hours. Showers linger on Thursday but
in general there will be a break in the weather. Next front
arrives Thursday night into Friday with another round of wind and
rain. Lingering showers Saturday before the final front brings
more wind and rain Sunday before tapering to showers Sunday night
and Monday. Dry but cool Tuesday.

&&

.DISCUSSION...as of 2:00 PM PST Wednesday...As expected rainfall
has returned to our region with KMUX indicating precipitation now
across most of our region. Please note that many of the higher
echoes being indicated are likely just bright banding and not
moderate to heavy rainfall. Rainfall totals to this point have
been light with Venado at the top over the past three hours with
just over half an inch.

Rainfall rates will increase through the remainder of the
afternoon and into the evening as a cold front eventually goes
across. Hourly rates of 0.20" to 0.40" and southerly gusts over 40
mph are possible for many locations during the frontal passage.
Rain will change over to showers starting this evening for the
North Bay and then quickly down to Monterey Bay overnight. By
tomorrow morning totals will range from 1.2" to 1.25" for most
urban spots with 1.5" to 3" for majority of higher elevation
areas. Hydro wise would expect reports of ponding on roadways plus
typical urban problem spots. However, do not expect creeks and
rivers to rise enough to cause flooding. CNRFC also updated its
numbers and now has the Russian River and Guerneville to monitor
stage by tomorrow afternoon. Also cannot rule out some thunder
tonight into early Thursday.

Scattered showers on Thursday will quickly give way to round two
as a second system approaches and brings more widespread rainfall
to our region. Timing has only slightly changed from previous
forecast packages with the bulk of the rain expected Thursday
night into early Friday. Guidance has rainfall amounts generally a
bit less with the second system, however the additional rainfall
will lead to another rise in rivers and streams. Rain will change
over to showers by Friday afternoon. Those showers will mostly
end by early Saturday morning. During this time snow levels will
drop down to around 3000 feet which will likely lead to some
accumulations for the higher local peaks. A few thunderstorms may
also pop up with this system.

A third and final system will bring widespread rainfall back to
the San Francisco and Monterey Bay Region for late Saturday into
Sunday. some disagreement with the models as far as how the
amounts of rain from this system will compare to the first two.
Current forecast has slightly lower values, however IVT and PW
amounts are actually higher than the second system. Regardless,
since it will be the third event in five days, any additional
rainfall will likely be problematic. Breezy southerly winds can be
expected once again.

Models start to diverge for next work week with the ECMWF/GEM bringing
across another system on Monday and showers into Tuesday. The GFS
is considerably drier and only indicates a few showers going into
Tuesday. For now went with higher PoPs but will hold off going
with very high values for now.

&&

.AVIATION...As of 3:48 AM PST Wednesday...A cold front moving
across the state is bringing widespread rain and gusty winds to
the region. Periods of moderate to heavy rain and local vsbys
reduction are expected across area terminals this evening and
tonight. MVFR cigs will prevail with IFR cigs likely over the
North Bay tonight and locally elsewhere with accompanying
moderate/heavy showers. LLWS of 50-60 kt around 2000 ft will
remain possible through this evening. OAK and SFO have LLWS
mentioned. Did not include TSRA, but an isolated thunderstorm
remains a possibility...low confidence with regard to location
and timing. Rain will transition to more showers overnight into
early Thurs.

Vicinity of KSFO....MVFR cigs will prevail through much of the
period. IFR cigs possible with passing moderate to heavy showers.
LLWS of 50-60 kt around 2000 ft till 04Z. Wind shift from S to SW
more likely after 04Z. Strong and gusty winds will gradually ease
overnight.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...VFR cigs will lower to MVFR after 06z
tonight. IFR cigs possible with passing moderate to heavy
showers. Strong and gusty winds will gradually ease overnight.

&&

.MARINE...as of 03:46 PM PST Wednesday...Strong and gusty
southerly winds will continue over the coastal waters through
tonight. the strong winds will result in hazardous conditions with
steep wind waves and rough seas. mariners are urged to use caution
if venturing to open waters. winds will decrease late tonight as
the storm lifts northeast but will increase again by friday as
another storm approaches. very large west swells will arrive later
this week with swells building as high as 26 feet friday and
saturday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...Wind Advisory...CAZ006-508>513-516>518-528>530
             Wind Advisory...CAZ505>507
             GLW...Pt Arena to Pt Reyes 0-10 nm
             GLW...Pt Reyes to Pigeon Pt 0-10 nm
             GLW...Pigeon Pt to Pt Pinos 0-10 nm
             GLW...Pt Arena to Pigeon Pt 10-60 nm
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm until 10 PM
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm from 10 PM
             SCA...Rough Bar Advisory for SF Bar
             SCA...Mry Bay
             GLW...SF Bay until 11 PM

&&

PUBLIC FORECAST: Bell
AVIATION: CW
MARINE: MM

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
Hazardous weather outlook, Jan 18, 5:27 AM PST, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
527 AM PST WED JAN 18 2017

CAZ006-505>513-516>518-528>530-190530-
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
527 AM PST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA
AND CENTRAL COAST.

.DAY ONE...TODAY AND TONIGHT

RAIN SPREADS FROM NORTH TO SOUTH BECOMING MODERATE TO HEAVY AT
TIMES THIS AFTERNOON AND EVENING. AS THE FRONT MOVES THROUGH THERE
WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS. LOCALIZED URBAN AND
SMALL STREAM FLOODING WILL BE POSSIBLE DURING PERIODS OF HEAVY
RAIN. A WIND ADVISORY IS IN EFFECT FOR ALL AREAS FOR SOUTHERLY WIND
GUSTS FROM 40-50 MPH THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING SHOWERS THURSDAY THEN THE NEXT STORM ARRIVES THURSDAY
NIGHT INTO FRIDAY WITH ANOTHER ROUND OF MODERATE TO HEAVY RAIN
THAT WILL TURN TO SHOWERS BY FRIDAY NIGHT. LINGERING SHOWERS
SATURDAY THEN A THIRD STORM BRINGS MORE WIND AND RAIN SUNDAY.
SHOWERS LINGER INTO MONDAY BEFORE A DRYING TREND RETURNS BY
TUESDAY.

In the hours before

Local storm report, Jan 18, 4:38 PM PST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
438 PM PST WED JAN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLOOD            6 NNW SEBASTOPOL        38.48N 122.87W
01/18/2017                   SONOMA             CA   LAW ENFORCEMENT

            GREENVALLEY CREEK FLOODING ACROSS ALL LANES OF HWY 116 AT
            JUNCTION OF TRAVIS RD

0305 PM     FLOOD            HEALDSBURG              38.62N 122.86W
01/18/2017                   SONOMA             CA   LAW ENFORCEMENT

            FOODING AT OFFRAMP OF HWY 101 AND DRY CREEK RD

0305 PM     FLOOD            1 SE HEALDSBURG         38.61N 122.86W
01/18/2017                   SONOMA             CA   TRAINED SPOTTER

            FLOODING ACROSS CHIQUITA RD...HEAVY RAIN

0317 PM     NON-TSTM WND DMG 2 NNW FORT ROSS STATE P 38.54N 123.26W
01/18/2017                   SONOMA             CA   LAW ENFORCEMENT

            TREE DOWN BLOCKING BOTH LANES OF HWY 1 NORTH OF FT ROSS

0325 PM     FLOOD            LOS GATOS               37.23N 121.96W
01/18/2017                   SANTA CLARA        CA   LAW ENFORCEMENT

            ON RAMP TO 17 FLOODING AT LARK AVE

0351 PM     FLOOD            4 SW WINDSOR            38.50N 122.85W
01/18/2017                   SONOMA             CA   LAW ENFORCEMENT

            VEHICLE STUCK IN FLOOD WATERS ACROSS MARK WEST DR AT
            STARR

0353 PM     FLOOD            SAN FRANCISCO           37.77N 122.42W
01/18/2017                   SAN FRANCISCO      CA   LAW ENFORCEMENT

            ROADWAY FLOODING ON HWY 101AT VAN NESS

0353 PM     NON-TSTM WND DMG SAN JOSE                37.30N 121.85W
01/18/2017                   SANTA CLARA        CA   LAW ENFORCEMENT

            50 FT TREE DOWN BLOCKING NORTH BOUND LANES LAWRENCE
            EXPRESSWAY AT MONROE

0353 PM     DEBRIS FLOW      2 NE GUERNEVILLE        38.53N 122.96W
01/18/2017                   SONOMA             CA   LAW ENFORCEMENT

            MUD/ROCK/DIRT SLIDE INTO RIVER RD NEAR KORBEL

0418 PM     FLOOD            2 SSE WINDSOR           38.52N 122.78W
01/18/2017                   SONOMA             CA   LAW ENFORCEMENT

            MARK WEST STATION AT STARR CLOSED...3FT OF MOVING WATER

&&

BBENJAMI

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 7:48 PM PSTAreal Flood AdvisoryMTRMonterey, San Benito3 hr
Jan 18, 7:49 PM PSTAreal Flood AdvisoryMTRMonterey, San Benito3 hr
Jan 18, 7:56 PM PSTSpecial Marine WarningMTR19 min
Jan 18, 8:28 PM PSTSpecial Marine WarningMTR32 min
Jan 18, 8:30 PM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, Santa Clara, Santa Cruz2 hr
Jan 18, 9:12 PM PSTFlash Flood WarningMTRAlameda2 hr
Jan 19, 12:16 AM PSTFlash Flood WarningMTRSonoma3 hr
Jan 19, 2:36 AM PSTGale WatchMTR36 hr
Jan 19, 2:36 AM PSTSmall Craft AdvisoryMTR60 hr
Jan 19, 4:28 AM PSTHigh Surf WarningMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma71 hr
Jan 19, 12:51 PM PSTWind AdvisoryMTRMarin, Monterey, San Benito, City and County of San Francisco, San Mateo, Santa Clara and 2 more21 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.